Switching to Novel Atypical Drugs in Schizophrenia

Psychiatry On-Line 1998-99

 

Return to Psychiatry On-Line Contents

Dr Ben Green,  Senior Lecturer in Psychiatry, University Department of Psychiatry, Royal Liverpool University Hospital, The University of Liverpool, UK.

This report focuses on the problems that can persist in conventionally treated schizophrenia even after so-called positive symptoms have remitted. The report has been anonymised. 'Mr Rawson' is not the real name of the patient (who has though consented to the essence of his case being reported).

Case Report

Mr Rawson was first seen by a consultant psychiatrist when he was thirty-five. The consultant had been called to the police station first thing in the morning by the on-call approved social worker and the police surgeon.

Mr Rawson had been arrested by the police the previous night after he had been pelted with stones and empty beer cans by local youths. They had attacked him because of his shambling, partly undressed figure and his constant mumbling to himself.

In the police cells Mr Rawson was clearly hallucinated and he was responding to various unseen people. On questioning he was thought disordered. His main thoughts appeared to be about being watched by 'devices' and having thoughts put into his head by a 'machine that hums' inside his fridge at home. In trying to escape from the fridge machine he had locked himself out of his derelict flat and become prey to the local gangs. He did think he was ill and refused admission to hospital.

He was admitted to an acute psychiatric ward under section 2 of the UK 1983 Mental Health Act.

Social investigations revealed that Mr Rawson had been to University and had been a telephone engineer, but that he had been fired six years earlier for progressively poor timekeeping and a 'bizarre attitude'. His family lived in a city thirty miles away and had not seen him for five years.

It became clear that his hallucinations were persistent and in the second and third person. Voices told him "we don't like you" and "we don't need you" as well as commenting on his actions; "he went in the toilet". He heard his thoughts spoken out loud and felt other people could receive them via devices in their fridges.

Mr Rawson admitted that the voices had been persistent over the past two years.

He was diagnosed as having paranoid schizophrenia. Since his insight was poor and he felt he did not need treatment he was started on an intramuscular depot injection of flupenthixol. The reason for this was to try and ensure treatment delivery in the community after discharge.

Mr Rawson's voices subsided slowly over the next three to four weeks. It was noted though that he had marked poverty of thought and avolition. Parkinsonian side effects (mask-like face and tremor) were treated with oral procyclidine.

He was discharged after two months on a full Care Programme Approach package and a fortnightly depot injection administered by a community psychiatric nurse.

He was reviewed in clinic several times and it was noted on each occasion that Mr Rawson had quite marked tremor. Procyclidine was prescribed in a dosette box to enhance compliance. Four months after discharge the consultant was concerned to see the development of tardive dyskinesia of the wrists and upper limb. There was profound cogwheel rigidity. Mr Rawson was also noted to have a mask-like face, blunted affect and poverty of thought. Mr Rawson also complained of occasional breakthroughs of the voices.

A consultant decision was made to switch Mr Rawson to oral quetiapine. The depot was discontinued, the procyclidine tailed off and quetiapine started. The quetiapine dosage was built up to a maximum of 150 mg b.d.

Three months later Mr Rawson was noted to be completely free of psychotic symptoms. He was more animated and made better eye contact. His conversation although relatively sparse was no longer monosyllabic. According to his outreach worker Mr Rawson had taken swimming again and was shopping three times a week without biding. Mr Rawson's tremor and rigidity had gone. His tardive dyskinesia although still present to a mild degree had improved markedly.

Discussion

The case illustrates the problems that can exist even after conventional antipsychotics are deemed to have done their work. The conventional antipsychotic in this case helped remove the positive symptoms of hallucinosis, but negative symptoms and extrapyramidal side effects remained or worsened. The development of tardive dyskinesia led to a decision to switch to an atypical antipsychotics, quetiapine. The newer antipsychotics appear to have more favourable side effect profiles,(Casey,1996). Quetiapine is deemed safe and effective in schizophrenia, (Borison et al, 1996, Gunesekara & Spencer, 1998). There is a developing rationale for the new antipsychotics being used incident cases, (Lieberman, 1996, Peuskens & Link, 1997).

Correspondence: Dr Ben Green, MRCPsych, Senior Lecturer in Psychiatry, University Department of Psychiatry, Royal Liverpool University Hospital, The University of Liverpool, UK.

Email: bengreen@liverpool.ac.uk

References and further reading

Borison RL, Arvanitis LA, Miller BG:(1996) ICI 204,636, an atypical antipsychotic: Efficacy and safety in a multicenter, placebo-controlled trial in patients with schizophrenia. J Clin Psychopharmacol 16/2: 158-169, .

Casey, D.E., (1996) Side effect profiles of new antipsychotic agents. J.Clin.Psychiatry. 57 Suppl 11: 40-5; discussion 46-52

Gunasekara N S & Spencer C M (1998) Quetiapine - a review of its use in schizophrenia. CNS Drugs 9 (4) 325-340.

Lieberman, J.A. (1996) Atypical antipsychotic drugs as a first-line treatment of schizophrenia: a rationale and hypothesis. J.Clin.Psychiatry; 57 Suppl. 11: 68-71

 

Return to Psychiatry On-Line Contents